Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2005, 5:55 PM EDT for Grayson County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 5:55 PM EDT (21:55 UTC)
- Expired
- May 10, 2005, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 102155
SVRRNK
VAC077-102230-
/O.NEW.KRNK.SV.W.0014.050510T2155Z-050510T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT TUE MAY 10 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES
SOUTH OF INDEPENDENCE...AND MOVING SOUTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRIDLE CREEK.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3657 8101 3657 8124 3658 8125 3658 8127
3664 8130 3666 8123 3668 8119 3668 8117
3671 8110
$$
CL1 follow-up statement
000
WWUS51 KRNK 102230
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 10 2005
VAC077-102240-
/O.EXP.KRNK.SV.W.0014.000000T0000Z-050510T2230Z/
GRAYSON VA-
630 PM EDT TUE MAY 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY EXPIRES AT 630
PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DIME SIZE HAIL WAS REPORTED IN INDEPENDENCE WITH THIS STORM.
LAT...LON 3657 8101 3657 8124 3658 8125 3658 8127
3664 8130 3666 8123 3668 8119 3668 8117
3671 8110
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:57 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 10, 2:57 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT TUE MAY 10 2005 .SHORT TERM (TONIGHT)... SHRTWV CROSSING SRN APPALACHIANS AND MOVING SLOWLY SOUTHEAST. MODIFIED SOUNDINGS BASED ON SLIGHT COOLING ALOFT AND CURRENT OBS SHOW CAP HAS BROKEN AND CAPES IN THE 1000-1300 J/KG RANGE THIS AFTN. 12KM NAM HOLDS ON TO LOW LVL CONVERGENCE AND PCPN THRU 03Z THEN WITH LOSS OF HEATING AREASL COVERGAE AND INTENSITY OF ANY PCPN SHUD DIMINISH...WITH SOME CLEARING EXPECTED OVERNIGHT. MORE CLOUDS TONIGHT THAN EARLIER IN THE WEEK SO MINS WILL HOLD IN THE 50S FOR MOST AREAS. LESS DYNAMIC FORCING ON WED BUT STILL EXPECT SOME TYPICAL AFTN/EVE TSRA...MAINLY ALONG AND EAST OF THE BLUE RIDGE. UPEPR RIDGING BUILDING BACK OVR FA SO MAX TEMPS WILL STILL BEMILD EVEN WITH AFTN CU. && .LONG TERM (WEDNESDAY THROUGH TUESDAY)... EXPECT A SMALL LINGERING CHANCE OF THUNDERSTORMS ACROSS THE SOUTHEAST PART OF THE AREA ON WEDNESDAY EVENING...BUT BY LATE WEDNESDAY NIGHT A BUILDING UPPER RIDGE WILL BRIEFLY BRING AN END TO OUR RAIN CHANCES. ON THURSDAY THE LONG ADVERTISED BACK DOOR COLD FRONT IS STILL PROGGED TO HEAD INTO THE REGION. THE BIG QUESTIONS ARE THE EXTENT OF THE PRECIPITATION...AND HOW FAR IT WILL MAKE IT INTO...OR THROUGH...THE CWA GIVEN THE UPPER RIDGE IT WILL BE RUNNING INTO. WILL FOLLOW THE SCENARIO DEPICTED BY HPC IN THE FRONT MAKING COMPLETELY THROUGH THE AREA. WILL BE CONSERVATVIE THOUGH ON POPS LIMITING THEM TO CHANCE IN THE NORTHEAST AND SLIGHT CHANCE IN THE SOUTHWEST. FROM FRIDAY NIGHT ONWARD WILL FOLLOW WEATHER PATTERN AND FORECAST ELEMENTS AS NOTED AND DISSEMINATED BY HPC. THIS PAINTS A PICTURE OF A TEMPORARY DAMMING SITUATION EAST OF THE BLUE RIDGE INTO FRIDAY WITH A CONTINUED CHANCE OF LIGHT UPSLOPE RAIN. WEST OF THE BLUE RIDGE...OUTSIDE THE INFLUENCE OF THE WEDGE...WILL CONTINUE WITH CONVECTIVE CHANCES IN THE SE UPSLOPE FLOW. THIS SCENARIO CONTINUE UNTIL LATE FRIDAY NIGHT WHEN THE COLD FRONT RETURNS AS A WARM FRONT IN RESPONSE TO AN APPROACHING LOW. SATURDAY INTO SUNDAY WILL KEEP THUNDERSTORM CHANCES ALL AREAS WITH PRECIPITATION CHANCE BECOMING LIKELY BY LATE SATURDAY INTO SATURDAY NIGHT WEST OF THE BLUE RIDGE. THE AFOREMENTIONED LOW PRESSURE IS PROGGED TO TRACK INTO NEW YORK BY MONDAY MORNING SWEEPING ITS ASSOCIATED COLD FRONT ACROSS THE AREA. WILL CONTINUE WITH THUNDERSTORM CHANCES THIS DAY...AND ALSO BEHIND THE FRONT HEADING INTO TUESDAY...BUT WILL INCLUDE ONLY WORDING OF SHOWERS. && .AVIATION... HAVE WARMED ENOUGH THIS AFTERNOON TO BREAK CAP. SCT TSRA CONTINUE TO DEVELOP. EXPECT MVFR CIGS AND VSBYS WITH ANY OF THESE STORMS. STORMS WILL BEGIN TO DISSIPATE AFTER SUNSET WITH LOSS OF HEATING AND AS UPPER SHRTWV CONTINUES TO MOVE AWAY FROM THE FCST AREA. EXPECT MVFR VSBYS DUE TO FOG IN THE EARLY MORNING WED...ESPCIALLY IN THE MOUNTAINS WEHRE IT RAINED THIS AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 14/15/14
Hazardous weather outlook, May 10, 5:00 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EDT TUE MAY 10 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 500 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.